Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 376, NWS Morristown, TN

August 27, 2003Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 27, 2003, 4:13 PM EDT for Hamilton County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 4:13 PM EDT (20:13 UTC)
Expired
Aug 27, 2003, 5:00 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 272013
SVRMRX
TNC065-272100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE

* UNTIL 500 PM EDT

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CHATTANOOGA...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISON AROUND 420 PM EDT
  OOLTEWAH AROUND 425 PM EDT
  COLLEGEDALE AROUND 430 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

LAT...LON 3514 8531 3500 8531 3501 8500 3521 8504

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:30 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 27, 3:30 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT WED AUG 27 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EDT WED AUG 27 2003

TONIGHT AND THURSDAY...ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER
THE CUMBERLAND PLATEAU THIS AFTERNOON IN RESPONSE TO A DESTABILIZING
ATMOSPHERE...SUFFICIENT LOW LEVEL MOISTURE AND DIURNAL HEATING.
THESE STORMS WILL MOVE SLOWLY EAST TO NORTHEAST THROUGHOUT THE
EVENING HOURS...AND SHOULD DISSIPATE OVERNIGHT.  LITTLE CHANCE IN
THE WEATHER PATTERN IS EXPECTED ON THURSDAY WITH CONTINUE WARM AND
HUMID CONDITIONS.  THE UPPER LEVEL HIGH PRESSURE WILL REMAIN THE
DOMINATE FEATURE WITH A MOIST AND UNSTABLE AIR MASS IN PLACE.  THIS
WILL ALLOW ANOTHER ROUND OF SHOWERS/THUNDERSTORMS TO FORM OVER THE
AREA THURSDAY AFTERNOON.

COLD FRONT ACROSS THE OHIO VALLEY WILL SLOWLY MOVE TOWARD THE
FORECAST AREA INTO THE WEEKEND CONTINUING THE CHANCE OF MAINLY
DIURNAL (AFTERNOON/EVENING) SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY. MODELS SHOW A WAVE DEVELOPING ALONG THE FRONT FOR SATURDAY
NIGHT AND SUNDAY.  THE WAVE WILL HELP STALL THE FRONT ACROSS THE
FORECAST AREA AND PULL NORTH INTO VA/KY FOR SUNDAY.  THE WAVE WILL
PULL NORTH ACROSS THE TENNESSEE VALLEY FOR LATE SUNDAY AND MONDAY.
DEPENDING OF THE EXACT TRACT OF THE LOW...A ROUND OF HEAVY RAINFALL
IS POSSIBLE EARLY NEXT WEEK.

FCSTID =   99
CHA   70  88  71  89 /  40  30  30  40
TYS   70  87  70  88 /  30  20  20  40
TRI   68  86  65  85 /  20  20  20  40
OQT   70  87  70  88 /  30  20  20  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

MB/DH

*********************************************************************
LATE MORNING FORECAST DISCUSSION
1051 AM EDT WED AUG 27 2003

13Z SURFACE ANALYSIS SHOWED A COLD FRONT ACROSS N MO...S CENTRAL
PARTS OF IL AND IN AND INTO NORTHERN OH. HIGH PRESSURE WAS CENTERED
OVER THE SE. ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER
THIS MORNING OVER PARTS OF W MIDDLE TN...BUT CURRENTLY THE
INTENSITIES HAVE BEGUN TO DIMINISH.

850 MB 12Z ANALYSIS SHOWED HIGHEST DEW POINTS ACROSS MIDDLE TN...
AND EXTENDING SW INTO MS AND LA...WITH WIND FIELDS EXHIBITING SOME
CONFLUENT FLOW INTO THE MID STATE...PROBABLY HELPING TO THE
DEVELOPMENT OF CONVECTION OVERNIGHT. NOT AS MUCH MOISTURE AT 700 MB
LEVEL THIS MORNING AS IN LOWER LEVELS PER THE NASHVILLE SOUNDING.

STABILITY INFORMATION AND CURRENT DISTRIBUTION OF MOISTURE MAKES IT
APPARENT THAT THERE WILL BE MORE SHOWER AND THUNDERSTORM DEVELOPMENT
LATER TODAY...BUT MAINLY WEST OF THE AREA.

CURRENT RUC MODEL FORECASTS FRONT TO CONTINUE SAGGING SLOWLY S
ACROSS IL AND IN...AND A BIT FASTER FURTHER TO THE E DUE TO THE MORE
NWLY FLOW ALOFT THERE. IT ALSO FORECASTS QUITE A BIT OF RAINFALL
OVER PARTS OF MIDDLE AND INTO E TN BY MID AFTERNOON. HOWEVER...THIS
APPEARS TO BE OVERDONE...CONSIDERING LITTLE DYNAMICS AVAILABLE.
HEATING AND TOPOGRAPHIC EFFECTS WILL LIKELY DRIVE ANY PRECIP THAT
OCCURS THIS AFTERNOON.

WILL UPDATE CURRENT FORECASTS TO CLEAN UP WORDING...BUT OTHER THAN
THAT...LITTLE IF ANY CHANGES ARE PLANNED AT THIS TIME.

STEIGERWALDT

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
840 PM EDT TUE AUG 26 2003

FORECAST FOR TONIGHT GENERALLY APPEARS TO BE ON TRACK.  RADAR SHOWS
ISOLATED SHOWERS AND THUNDERSTORMS HAVE DISSIPATED AS EXPECTED.  WILL
ISSUE UPDATE TO REMOVE FROM FORECAST.  WILL ALSO ADD PATCHY FOG TO
TONIGHT AND EARLY TOMORROW.
Hazardous weather outlook, Aug 27, 4:44 AM EDT, 11 hours 29 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-280900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A COLD FRONT IS EXPECTED TO APPROACH THE AREA BY FRIDAY...BRINGING
THE POSSIBILITY OF SEVERE THUNDERSTORMS ON FRIDAY...SATURDAY...AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY...SATURDAY...AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:21 PM EDTSevere Thunderstorm WarningMRXCampbell39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.